Texas, 2016

Hail in Texas, April 19, 2016

April 19, 2016 · NWS LUB · 4 events in 3 counties and zones

A short wave rotating around an upper level low coupled with a moist low level air mass initiated thunderstorms early in the day. These storms moved into an increasingly favorable environment over the Rolling Plains and gained supercellular characteristics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A short wave rotating around an upper level low coupled with a moist low level air mass initiated thunderstorms early in the day. These storms moved into an increasingly favorable environment over the Rolling Plains and gained supercellular characteristics. Several of these scattered thunderstorms became severe as they mostly moved over rural land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 19, 10:56 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 19, 10:56 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1156 AM CDT TUE APR 19 2016

.AVIATION...
LOW CONFIDENCE FCST WITH QUESTIONS SURROUNDING CEILING HEIGHT AT
EACH OF THE TERMINALS. THAT SAID...THINK MVFR MOST LIKELY TO
PERSIST INTO THE EVENING AT KPVW AND KLBB. A FEW PERIODS OF IFR
NOT OUT OF THE QUESTION...AND MAY CONSIDER ADDING THAT INTO THE
18Z FCST. IFR SHOULD PERSIST INTO THE EARLY PART OF THE FCST
PERIOD AT KCDS BEFORE IMPROVING TO MVFR LATER THIS AFTN. SCATTERED
SHRA AND ISOLATED TS TO CONTINUE TO AFFECT KPVW AND LBB FOR THE
NEXT SEVERAL HOURS. UNSURE IF COVERAGE WILL BE ENOUGH TO WARRANT
A TS INCLUSION ATTM. CHANCE SHIFTS EAST TO KCDS BY MID AFTN.

&&

.UPDATE...
NO SIG CHANGES TO THE FCST THIS MORNING. PLENTY OF LIFT WORKING
ON THE MOISTURE IN PLACE ACROSS THE FCST AREA EVIDENT IN PERSISTENT
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS ERN NM FROM CLOVIS SWD
AND ACROSS ADJACENT AREAS OF WEST TEXAS. THIS FOCUS SHOULD SHIFT
EWD AS THE PARENT UPPER TROUGH MOVES EWD ACROSS NEW MEXICO.
INSTABILITY WILL REMAIN RATHER LIMITED...ALTHOUGH LOW LEVEL
MOISTURE ADVECTION INTO AND POSSIBILITY OF A FEW BREAKS IN THE
CLOUD COVER ACROSS THE SERN THIRD OF THE FCST AREA POINT TO
POSSIBILITY OF A FEW STRONG TO POSSIBLY LOW END SEVERE STORMS IN
THAT SECTOR OF THE FCST AREA. HAVE ADJUSTED WIND AND DEW POINT
FCSTS FOR RECENT TRENDS...GENERALLY FAVORING THE EVOLUTION OF THE
HRRR THROUGH THE REST OF THE DAY. HIGH TEMP FCST REMAINS
PROBLEMATIC WITH THE POSSIBLITY OF NOT REACHING FCST ACROSS THE
NWRN THIRD. WITH EXPECTATION THAT SHOWERS WILL SHIFT EAST OF THERE
BY END OF DAY POTETNIAL STILL EXISTS TO MAKE FCST THERE. SAME
COULD BE SAID SOUTHEAST WITH A FEW BREAKS IN THE OVERCAST THERE.
THUS HAVE KEPT TEMP FCST AS-IS.

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT TUE APR 19 2016/

AVIATION...
WIDESPREAD IFR CEILINGS WILL PERSIST ACROSS THE AREA THROUGH AT
LEAST LATE MORNING. SOME POCKETS OF LIFR CEILINGS AND LOW VSBYS
ARE ALSO POSSIBLE. A RETURN TO VFR CONDITIONS IS UNCERTAIN
TODAY. WE WILL INDICATE IT AT KLBB AND PVW BY 17 UTC..BUT
CONFIDENCE IS LOW. SCATTERED -TSRA ARE EXPECTED ACROSS THE AREA
TODAY AND MAY IMPACT ANY OF THE TERMINALS..AND PERHAPS KCDS
TONIGHT. LOW CEILINGS AND PATCHY FOG MAY REDEVELOP TONIGHT.

PREV DISCUSSION... /ISSUED 342 AM CDT TUE APR 19 2016/

SHORT TERM...
AT 3 AM...A SHORTWAVE TROUGH PIVOTING AROUND THE UPPER-LOW FROM
NORTH-CENTRAL NM INTO THE WESTERN TX PANHANDLE WAS SUPPORTING
SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS PERIODICALLY MOVING
ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE...AND WE EXPECT THIS TO
CONTINUE FOR THE NEXT SEVERAL HOURS. SOME SMALL HAIL WILL BE
POSSIBLE WITH THIS ELEVATED ACTIVITY. ELSEWHERE...A MOIST UPGLIDE
PATTERN WILL CONTINUE WITH LOW STRATUS FILLING ACROSS MOST OF THE
FORECAST AREA. SOME POCKETS OF DRIZZLE AND/OR LIGHT RAIN SHOWERS ARE
POSSIBLE PRETTY MUCH ANYWHERE THIS MORNING.

THE RAIN/THUNDERSTORM FORECAST FOR THIS AFTERNOON AND EVENING IS
A BIT TRICKY WITH LOW CONFIDENCE IN THE DETAILS. THE TWO MAIN
COMPETING FACTORS ARE THE EXPECTED LIMITED SURFACE-BASED
INSTABILITY DUE TO CLOUD COVER AND COOL TEMPS /TEMPS ONLY RISING
INTO THE 60S/. THIS WILL JOSTLE WITH INCREASING ASCENT ASSOCIATED
WITH SHORTWAVE ENERGY OVERSPREADING THE AREA WHILE ISENTROPIC
ASCENT CONTINUES IN THE LOW-LEVELS. A WEAK DRYLINE MAY ALSO COME
INTO PLAY OUT NEAR THE TX AND NM STATE LINE LATE IN THE DAY. MODEL
GUIDANCE SHOWS A WIDE-RANGE OF SOLUTIONS FROM SCATTERED LIGHT
SHOWERS TO A WELL-ORGANIZED COMPLEX OF STORMS MARCHING EAST FROM
THE CENTRAL SOUTH PLAINS INTO THE ROLLING PLAINS THIS EVENING.
DESPITE MLCAPE EXPECTED TO ONLY BE IN THE 300-500 J/KG RANGE THIS
AFTERNOON...MUCH OF THE HIGH-RES GUIDANCE SUGGESTS AT LEAST A FEW
SUSTAINED ROTATING UPDRAFTS ARE POSSIBLE...OWING TO THE IMPRESSIVE
DEEP-LAYER SHEAR. ONE THING TO WATCH FOR WILL BE WHETHER OR NOT
MUCH CLEARING CAN OCCUR IN THE VICINITY OF THE DRYLINE THIS
AFTERNOON...POTENTIALLY INCREASING THE SURFACE-BASED INSTABILITY.

SO TO SUMMARIZE...COUPLED LIFTING OF A MOIST AIRMASS IS EXPECTED
TO RESULT IN SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TODAY. THE
CHANCES MAY BE A BIT HIGHER IN THE NORTH...BUT THERE IS A SOLID
CHANCE FOR RAIN EVERYWHERE. AS FOR THE SEVERE THREAT...AT THIS
TIME IT APPEARS THAT ELEVATED MULTI-CELLS AND PERHAPS A FEW
SUPERCELLS WILL BRING THE POTENTIAL FOR MARGINALLY-SEVERE HAIL UP
TO QUARTER SIZE OR SO. THERE MAY BE A WINDOW OF OPPORTUNITY FOR
SURFACE-BASED CONVECTION /AND A GREATER SEVERE THREAT/ ACROSS THE
WEST AND/OR SOUTHWEST COUNTIES LATE IN THE DAY...BUT CONFIDENCE IS
VERY LOW.

BY TONIGHT...THE BETTER STORM CHANCES WILL LIKELY SHIFT INTO THE FAR
SOUTHEAST TEXAS PANHANDLE AND THE ROLLING PLAINS. THERE ARE SOME
INDICATIONS THAT THE NEXT SHORTWAVE MAY BE FAVORABLY TIMED WITH A
FRONTAL SURGE AND COULD FOCUS CONVECTION INTO A CLUSTER OR LINE
AND MAY BRING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL IN THE
ROLLING PLAINS GIVEN PWATS RUNNING ABOUT 1.5 INCHES IN THAT AREA.

LONG TERM...
THE LONG-LIVED CENTRAL ROCKIES UPPER LOW IS PROGGED TO FINALLY BEGIN
MAKING MORE NOTABLE EASTWARD PROGRESS MIDWEEK AS AN UPPER LOW
CRASHES INTO THE WEST COAST AND STRONG JET ENERGY CUTS ACROSS THE
CANADIAN PRAIRIE PROVINCES. THE LOW SHOULD BE CENTERED ACROSS
WESTERN NEBRASKA AROUND 12Z WEDNESDAY BEFORE ACCELERATING EASTWARD
AND OPENING AS IT TRACKS INTO THE WESTERN GREAT LAKES LATE THURSDAY.
WEST TEXAS SHOULD SEE RATHER TRANQUIL WEATHER MUCH OF WEDNESDAY
BEHIND THE CONVECTION TODAY/TONIGHT AS SLIGHTLY DRIER AND MORE
STABLE AIR MOVES IN WITH A WEAK SURFACE RIDGE. EVEN SO...WE CAN
NOT COMPLETELY RULE OUT AN AFTERNOON SHOWER/STORM SOMEWHERE NEAR
THE EDGE OF THE CAPROCK WHERE A CONFLUENT BOUNDARY INTERACTS WITH
RELATIVELY WEAK INSTABILITY AND INHIBITION. HOWEVER...THE PARTING
UPPER LOW WILL SEND ONE MORE SLUG OF VORTICITY ACROSS THE
PANHANDLES LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING
COMPLETE WITH A FROPA AND THE POTENTIAL FOR AN OVERNIGHT NORTHWEST
FLOW EVENT. CURRENT NWP IS IN FAIRLY GOOD AGREEMENT ADVERTISING A
SMALL MCS ROLLING ACROSS THE NORTHEAST ZONES OVERNIGHT WEDNESDAY
INTO THURSDAY MORNING. HENCE POPS HAVE BEEN RAISED INTO THE HIGH
CHANCE CATEGORY ACROSS ROUGHLY THE EASTERN HALF OF THE CWA...WITH
POTENTIAL TO INCREASE FURTHER ONCE CONFIDENCE IN THE MCS TRACK IS
SOLIDIFIED. INFLOW AIR WILL CONTAIN PWATS NEAR 1 INCH...SO DECENT
RAINFALL WILL BE POSSIBLE BEFORE THE ACTIVITY SHIFTS OFF TO THE
EAST DURING THE DAY THURSDAY.

SURFACE AND UPPER RIDGING WILL THEN BUILD INTO THE AREA LATE WEEK
PROVIDING DRY AND PLEASANT WEATHER WITH RELATIVELY LIGHT WINDS.
SOUTHERLY WINDS WILL THEN RETURN THIS WEEKEND AS THE SURFACE RIDGE
SHIFTS EASTWARD AND THE UPPER RIDGE YIELDS TO THE NEXT WESTERN STORM
SYSTEM. THERE REMAINS A FAIR AMOUNT OF SPREAD AMONGST THE GUIDANCE
REGARDING THE TRACK OF THE WESTERN UPPER LOW THIS WEEKEND...RANGING
FROM EMERGING FROM THE NORTHERN ROCKIES ON SUNDAY PER THE ECMWF TO
APPROACHING VIA NEW MEXICO ACCORDING TO THE GFS. OBVIOUSLY THESE
DETAILS WILL HAVE LARGE RAMIFICATIONS ON WHAT WEATHER THE SOUTH
PLAINS REGION WILL EXPERIENCE BY LATE THIS WEEKEND AS MOISTURE AND
INSTABILITY INCREASE IN ADVANCE OF A DEVELOPING DRYLINE. AT A
MINIMUM A CHANCE OF STORMS COULD RETURN TO THE WESTERN ZONES AS
EARLY AS LATE SATURDAY...WITH CHANCES SHIFTING EASTWARD WITH THE
DRYLINE ON SUNDAY. THE TRACK OF THE UPPER LEVEL SYSTEM AND
RESULTING MAGNITUDE OF THE LARGE-SCALE FORCING WILL DICTATE THE
ULTIMATE STORM COVERAGE. FOR NOW...WE HAVE MAINTAINED POPS ON THE
LOW END...GENERALLY FROM 15-30 PERCENT. ANOTHER WESTERN CLOSED LOW
OF SOME FORM SHOULD QUICKLY FOLLOW EARLY NEXT WEEK...THOUGH
EXACTLY HOW THAT SYSTEM EVOLVES IS FAR FROM CERTAIN. TEMPERATURES
WEDNESDAY THROUGH FRIDAY WILL BE CLOSE TO AVERAGE BEFORE TRENDING
ABOVE AVERAGE THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 19, 10:34 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT TUE APR 19 2016

TXZ021>044-201645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT TUE APR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY SHIFT EASTWARD
ACROSS THE SOUTH PLAINS AND FAR SOUTHWESTERN PANHANDLE TOWARD THE
ROLLING PLAINS AND FAR SOUTHEASTERN PANHANDLE THIS AFTERNOON. THE
PERSISTENT NATURE OF THIS PRECIPITATION WILL LIMIT AVAILABLE
ENERGY FOR AFTERNOON THUNDERSTORMS ON THE CAPROCK. HOWEVER...SOME
BREAKS IN CLOUD COVER ACROSS THE SOUTHERN ROLLING PLAINS THIS
AFTERNOON MAY HELP GENERATE ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS
THIS AFTERNOON AND EVENING TO BECOME STRONG TO MARGINALLY SEVERE
HAIL WILL MOSTLY REMAIN SMALL BUT COULD BECOME AS LARGE AS QUARTERS.
THIS MARGINAL THREAT OF SEVERE THUNDERSTORMS WILL BE LIMITED TO
AREAS SOUTH AND EAST OF A PADUCAH TO TAHOKA LINE. IN ADDITION...
THE AMOUNT OF MOISTURE AVAILABLE WILL LEAD TO THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL ACROSS THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY MOVE ACROSS THE SOUTHERN TEXAS PANHANDLE AND
ADJACENT PORTIONS OF THE SOUTH AND ROLLING PLAINS LATE WEDNESDAY
NIGHT INTO EARLY THURSDAY. THESE STORMS COULD BE STRONG...PRODUCE
SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN. THE THREAT FOR
THUNDERSTORMS...POTENTIAL SEVERE...MAY RETURN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE LOW
POTENTIAL FOR SEVERE WEATHER.

The radar

The Lubbock radar (KLBB), 63 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Floyd

When
April 19, 12:55 PM CST
Where
Floyd County, Lockney
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.120, -101.430

A storm chaser reported quarter size hail near the hospital in Lockney. No damage was reported.

Hail, Dickens

When
April 19, 4:11 PM CST
Where
Dickens County, Spur
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.480, -100.850

An NWS cooperative weather observer in Spur reported nickel size hail in Spur. No damage was reported.

Hail, Kent

When
April 19, 6:40 PM CST
Where
Kent County, 5 mi W of Girard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.350, -100.757

A storm spotter reported quarter size hail west of Girard. No damage was reported.

Hail, Kent

When
April 19, 7:19 PM CST
Where
Kent County, 2.04 mi SW of Clairemont
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.151, -100.777

A storm chaser reported two inch hail along US Highway 380 about two miles southwest of Clairemont. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620007, 620008, 620005, 620006.